Caroline Cassels Posted: 08/24/2011

The antidepressant citalopram (Celexa, Forest Laboratories) should not be used in doses higher than 40 mg per day because of concerns that it can cause potentially fatal changes in heart rhythm, the US Food and Drug Administration warns.

An alert issued to healthcare professionals and patients cautions that the drug has been linked to prolonged QT interval in a dose-dependent manner. Patients at particular risk for developing the condition include those with underlying heart disease and individuals who are predisposed to low levels of potassium and magnesium in the blood.

"Citalopram should not be used in patients with congenital long QT syndrome. Patients with congestive heart failure, bradyarrhythmias, or predisposition to hypokalemia or hypomagnesemia because of concomitant illness or drugs, are at higher risk of developing Torsade de Pointes, a rare type of ventricular tachycardia," the alert states.

Read more: http://www.medscape.com/viewarticle/748498